New York, 2008

Damaging Winds in New York, August 18, 2008

August 18, 2008 · NWS BTV · 7 events in 3 counties and zones

A strong cold front moved through a moderately unstable air mass across northern New York during the late afternoon and early evening hours of August 18th. A line of strong to severe thunderstorms accompanied this cold front, especially in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong cold front moved through a moderately unstable air mass across northern New York during the late afternoon and early evening hours of August 18th. A line of strong to severe thunderstorms accompanied this cold front, especially in St. Lawrence county with several reports of damaging winds. Other damaging wind reports associated with these storms occurred in Franklin and Clinton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 18, 3:05 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT MON AUG 18 2008

.SYNOPSIS...
A STRONG FRONTAL BOUNDARY WILL PUSH SOUTH THROUGH THE NORTH
COUNTRY INTO THE EVENING HOURS. THIS WILL BRING PRECIPITATION TO
THE REGION DURING THIS TIME. HIGH PRESSURE THEN BUILDS OVER THE
AREA DURING THE DAY TUESDAY...RIGHT INTO THE END OF THE WEEK. A
FRONTAL BOUNDARY WILL APPROACH THE REGION BY THE WEEKEND FOR
ANOTHER ROUND OF PRECIPITATION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 405 PM EDT MONDAY...REGION UNDER SVR THUNDERSTORM WATCH ATTM
AS STRONG FRNTL BOUNDARY SLOWLY TRUDGES SOUTHWARD. TEMPS ACROSS
THE REGION INTO THE 70S/80S WITH TD/S INTO THE 60S. UNSTABLE
AIRMASS WILL SUPPORT POTENTIAL SEVERE TS WITH WIND AND HAIL. MDLS
HAVE SHOWN SLOW MVMNT W/ FRNT WHICH PUTS ACTIVITY AFT EVENING
COMMUTE...ALTHOUGH SCT TS POPPING UP AHEAD OF SYSTEM. EXPECTING
THIS TO PUSH THRU THE CWA OVERNGT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 405 PM EDT MONDAY...FRNTL BOUNDARY WILL BE SOUTH OF THE CWA
BY TUESDAY MORN. NORTHERLY FLOW AHEAD OF APPROACHING SFC RIDGE
WILL KEEP LL CLD COVER OVER MUCH OF THE CWA THRU THE MORNING HRS.
WILL BEGIN TO THIN OUT DURING THE AFTNOON AND FINALLY CLR BY THE
EVENING. THIS WILL SET UP THE CWA FOR A NICE RADIATIONAL COOLING
NIGHT. MDL GUIDANCE TEMPS PUT PORTIONS OF THE DACKS INTO THE
30S...WHICH WOULD GIVE THE POTENTIAL FOR SOME SCT FROST. 850 TEMP
0F 2-4C OVER THE DACKS W/ CLR SKIES WOULD SUPPORT THIS...SO NEXT
SHIFT WILL HAVE TO DECIDE IF A FROST ADVISORY IS WARRANTED. HIGH
PRESSURE CRESTS OVERHD ON WED FOR ANOTHER NICE DRY DAY OVER THE
AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 240 PM EDT MONDAY...HIGH PRESSURE CENTER MOVES OVER REGION
ON THURSDAY...AND SHIFTS SLOWLY EAST INTO THE GULF OF MAINE BY
SATURDAY. GRADUAL MODERATION IN TEMPS EXPECTED THURSDAY THROUGH
SATURDAY AS AIRMASS MODIFIES AND RETURN SOUTHERLY FLOW DEVELOPS BY
NEXT WEEKEND. AN INCREASE IN MOISTURE EXPECTED BY SUNDAY IN
ADVANCE OF UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT DROPPING
SOUTHEAST FROM THE GREAT LAKES REGION. BEST CHANCE FOR SEEING SOME
SHOWERS AND THUNDERSTORMS WITH THIS FEATURE LOOKS TO BE SUNDAY
AFTERNOON INTO EARLY MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...ATMOSPHERE DESTABILIZING ACROSS THE FORECAST
AREA AT THIS TIME IN ADVANCE OF STRONG COLD FRONT...WHICH WILL
DROP SOUTH ACROSS THE REGION TONIGHT. EXPECT SOME SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS VERMONT AND NORTHERN NEW YORK THIS
AFTERNOON AND HAVE INCLUDED A MENTION OF CB AND VCTS TO ACCOUNT
FOR THIS. MORE ORGANIZED LINE OF THUNDERSTORMS DEVELOPING AHEAD OF
AFORMENTIONED CDFNT OVER SOUTHERN CANADA ATTM. EXPECT THIS ACTIVITY
TO AFFECT FORECAST AREA MAINLY BTWN 00Z-06Z TUES. A PERIOD OF IFR
CONDITIONS AND PERHAPS SOME STRONG WIND GUSTS AND HAIL ARE POSSIBLE
WITH THESE STORMS. THE COLD FRONT SHOULD BE ALONG THE CANADIAN
BORDER BY 00Z...AND SOUTH OF THE REGION BY 08Z TUES. BRISK SW
WINDS DEVELOPING ACROS THE AREA TODAY IN ADVANCE OF THE FRONT (15
GUSTING 25 KTS). WINDS WILL DIMINISH AFTER 00Z AND SHIFT INTO NW
OVRNGHT WITH PASSAGE OF FRONT. POST FRONTAL LLVL MSTR LINGERS ACRS
MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING. ANY SHWRS WILL
END...BUT SOME AREAS OF MVFR/IFR CIGS WILL PERSIST TILL ABOUT 14Z
TUES...AFTER WHICH TIME THERE WILL BE A DECREASE IN CLOUD COVER.

18Z TUESDAY THROUGH SATURDAY...A RIDGE OF HIGH PRESSURE WILL BUILD
SOUTHEAST FROM THE GREAT LAKES TUESDAY AND BE OVER VERMONT AND
NORTHERN NEW YORK THROUGH FRIDAY...MOVING OFF THE EAST COAST
SATURDAY. MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOME
AREAS OF RADIATION FOG ARE POSSIBLE THROUGH THE PERIOD IN THE
SHELTERED VALLEYS...MAINLY BTWN 06Z-12Z EACH DAY...INCLUDING TAF
SITES KMPV/KLSK.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Aug 18, 2:50 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT MON AUG 18 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-192000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
350 PM EDT MON AUG 18 2008

...SEVERE THUNDERSTORM WATCH 838 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 18, 2:48 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT MON AUG 18 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-190200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
348 PM EDT MON AUG 18 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHERN NEW YORK AND VERMONT THROUGH 1000 PM TONIGHT. THE
COMBINATION OF DAYTIME HEATING AND A STRONG COLD FRONT APPROACHING
THE AREA HAVE CAUSED A LINE OF THUNDERSTORMS TO DEVELOP OVER
SOUTHEAST CANADA WITH SCATTERED THUNDERSTORMS OVER WESTERN AND
CENTRAL NEW YORK. THE LINE OF STRONG TO SEVERE THUNDERSTORMS IN
CANADA WILL MOVE ACROSS NORTHERN NEW YORK BETWEEN 500 AND 800 PM AND
ACROSS VERMONT BETWEEN 700 AND 1000 PM. THESE STORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.
PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL
MEDIA FOR THE LATEST WEATHER CONDITIONS.
Special weather statement, Aug 18, 3:14 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT MON AUG 18 2008

NYZ027-028-030-031-034-035-VTZ001-002-182115-
NORTHERN FRANKLIN-EASTERN CLINTON-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-
INCLUDING THE CITIES OF...MALONE...PLATTSBURGH...SARANAC LAKE...
TUPPER LAKE...DANNEMORA...LAKE PLACID...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS
414 PM EDT MON AUG 18 2008

...SPECIAL WEATHER STATEMENT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS AND
THUNDERSTORMS ARE STARTING TO DEVELOP ACROSS NORTHEASTERN NEW YORK
AND EXTREME NORTHWESTERN VERMONT...INCLUDING NORTHERN LAKE CHAMPLAIN. THIS
TREND IS EXPECTED TO CONTINUE THROUGH THIS LATE THIS AFTERNOON
INTO THIS EVENING. VERY HEAVY DOWNPOURS...SMALL HAIL...AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 10 PM. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER
MEDIA OUTLETS ON THIS DEVELOPING WEATHER SITUATION.

MB
Special weather statement, Aug 18, 3:36 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT MON AUG 18 2008

NYZ026-027-029-087-182230-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
INCLUDING...CANTON...MASSENA...OGDENSBURG AND POTSDAM
436 PM EDT MON AUG 18 2008

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN CANADA...
FROM JUST NORTHWEST OF MONTREAL...EXTENDING SOUTHWEST TO OTTAWA TO
PETERBOROUGH...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL MOVE INTO THE WESTERN PORTIONS OF SAINT LAWRENCE
COUNTY BY 6 PM...INCLUDING THE CITIES OF MASSENA...OGDENSBURG...AND
GOUVERNEUR. STRONG GUSTY WINDS...SMALL HAIL AND WIND GUSTS OF 35 MPH
OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS AS THEY PASS. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. IF THREATENING
WEATHER APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG
Special weather statement, Aug 18, 4:21 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
521 PM EDT MON AUG 18 2008

NYZ034-035-VTZ009-011-018-019-182215-
EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN
RUTLAND-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY
521 PM EDT MON AUG 18 2008

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CROWN POINT IN ESSEX COUNTY NEW YORK...MOVING
EAST AT 28 MPH.

THE THUNDERSTORM WILL BE NEAR CORNWALL...WHITING BY 540 PM...NEAR
SALISBURY...EAST MIDDLEBURY BY 550 PM...NEAR RIPTON BY 600 PM AND
NEAR HANCOCK BY 620 PM.

SMALL HAIL...GUSTY WINDS IN EXCESS OF 35 MPH...AND HEAVY DOWNPOURS
ARE POSSIBLE WITH THIS STORM. SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

MB
Special weather statement, Aug 18, 4:44 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
544 PM EDT MON AUG 18 2008

VTZ001>003-016-182245-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...NEWPORT...ST. ALBANS AND SWANTON
544 PM EDT MON AUG 18 2008

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER ST. ALBANS...MOVING EAST AT 41 MPH.

THE THUNDERSTORMS WILL BE NEAR ENOSBURG FALLS...LAKE CARMI STATE PARK
BY 600 PM...NEAR MONTGOMERY...MONTGOMERY CENTER BY 610 PM...NEAR JAY
BY 620 PM...NEAR NORTH TROY...TROY BY 630 PM...NEAR NEWPORT CENTER
AND NEWPORT BY 640 PM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWESTERN VERMONT
THIS EVENING. SMALL HAIL...GUSTY WINDS IN EXCESS OF 35 MPH...AND
HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS.

MB

The radar

The Ft Drum radar (KTYX), 124 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
August 18, 4:51 PM EST
Where
St. Lawrence County, 4.17 mi SW of Waddington
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.830, -75.263

Reports of several trees and power lines down in the Waddington vicinity.

Thunderstorm Wind, St. Lawrence

When
August 18, 5:09 PM EST
Where
St. Lawrence County, Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.730, -75.320

Several trees and power lines down in the Lisbon vicinity.

Thunderstorm Wind, St. Lawrence

When
August 18, 5:09 PM EST
Where
St. Lawrence County, 0.49 mi W of Norfolk
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.800, -74.990

Several reports of trees and power lines down in the Norfolk region.

Thunderstorm Wind, St. Lawrence

When
August 18, 5:27 PM EST
Where
St. Lawrence County, 0.49 mi W of Potsdam
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.670, -74.990

Several reports of trees and power lines down by thunderstorm winds in Potsdam.

Thunderstorm Wind, Franklin

When
August 18, 5:58 PM EST
Where
Franklin County, 1.7 mi SW of Duane Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
44.630, -74.290

Large tree down across power lines along Route 30 near Duane Center along with several large tree limbs in the vicinity.

Thunderstorm Wind, Clinton

When
August 18, 6:30 PM EST
Where
Clinton County, Peru
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.580, -73.530

Several trees downed by thunderstorm winds in Peru.

Thunderstorm Wind, Clinton

When
August 18, 6:35 PM EST
Where
Clinton County, 1.76 mi SSE of Dannemora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
44.695, -73.712

Several trees downed on power lines along Ryan road in Saranac.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131316, 131317, 131318, 131319, 131320, 131321, 131322.